Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 22, NWS Marquette, MI

September 24, 2020Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 24, 2020, 4:42 AM EDT for Marquette County, Michigan. It took effect at Sep 24, 2020, 10:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2020, 4:42 AM EDT (08:42 UTC)
In effect from
Sep 24, 2020, 10:00 AM EDT
Expired
Sep 24, 2020, 10:00 PM EDT
In force
12 hr
Issued by
NWS Marquette, MI

County Marquette County, MI

The radar

The Marquette radar (KMQT), 15 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WHUS43 KMQT 240842
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
442 AM EDT Thu Sep 24 2020

MIZ005-250200-
/O.NEW.KMQT.BH.S.0022.200924T1400Z-200925T0200Z/
Marquette-
442 AM EDT Thu Sep 24 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Marquette County.

* WHEN...From 10 AM EDT this morning through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Marquette County: Middle Bay north of Presque Isle and at
Little Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 24, 3:55 AM EDT, 47 minutes earlier.

Area forecast discussion, Sep 24, 3:55 AM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
355 AM EDT Thu Sep 24 2020

.SHORT TERM...(Today and tonight)
Issued at 345 AM EDT THU SEP 24 2020

Rain showers and thunderstorms moving in from the west are on the
downward trend now. Overall, this convective event was met with
pockets of heavy rain and some lightning early on. The better
forcings were located along the WI/MI stateline and its in this area
where the heaviest rain fell. Duel Pol radar estimates in this area
highlight a linear zone along the stateline of roughly 1-2 inches of
rain, with slightly higher radar estimates south of the border.

For the remainder of the evening and through the day today,
expecting this frontal boundary responsible for these showers to
hover over the region. This will supporting additional rain showers
and thunderstorms. The CAMS differ on the geographic coverage some;
but generally speaking, there will be chance of rain over the entire
forecast area today. By late afternoon into the early evening, the
surface low should lift out of the region followed by mid-level
height rises. Highs should only top out in the mid 60s in the
interior and south, and near 60 by Lake Superior. Guidance suggests
low level moisture lingering over night tonight, making for a moist
and an overcast period. As temps fall, expecting patchy fog to
develop. Overnight lows should largely bottom out in the 50s with
isolated high 40s possible in the interior.

.LONG TERM...(Friday through Wednesday)
Issued at 345 AM EDT THU SEP 24 2020

Models are still advertising an active pattern developing for the
weekend into next week. Multiple cold fronts will move through the
area this weekend and by early next week ensembles are in fairly
good agreement that an anomalous upper level trough with 500mb
anomalies of -10 to -18 dam will build somewhere over the Great
Lakes and portions of the Ohio River valley. The details such as
timing and placement still differ between the ensembles and
deterministic models but it looks likely that we will be dealing with
below average temperatures by early next week along with periods of
showers.

A shortwave ridge will push east Friday night as troughing begins to
build into the Great Lakes. An accompanying cold front will bring a
chance for showers and thunderstorms with it, exiting the far east
Saturday morning. The cold front washes out and southerly flow will
return on Saturday afternoon as a warm front lifts north in response
to a lee surface trough pushing east into Saskatchewan.

Saturday night a cold front will move though, finally pushing the
relatively warm and moist air east out of the area. Sunday's
temperatures will still be in the 60s but another cold front follows
Sunday night with stronger CAA into early next week. Blended temps
are only in the 40s for highs on Wednesday. Shortwaves rotating
around the upper low will bring reinforcing cold fronts along with
precipitation associated with the front/shortwave as well as periods
of upslope and lake-effect precipitation. The GFS is showing 850mb
temperatures down to -8C by Wednesday afternoon with inversion
heights around 4000 feet. Temperature profiles could fall enough
over the interior to support at least some snow flakes reaching the
ground by late Wednesday. At this time the airmass does not look
cold enough for accumulating snowfall and Lake Superior should
modify the airmass quite a bit with water temperatures will in the
40s and 50s. Confidence remains low on timing and placement of the
features this far out. Though chances for precipitation encompass
most of the Saturday through Wednesday time frame there will likely
be dry periods as well.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 119 AM EDT THU SEP 24 2020

This evening, a weak stationary front will be the focus for showers
and thunderstorms with the best chance of rain at IWD and near the
Wisconsin border while lower chances are expected at CMX and SAW.
Once the rain moves out, lower cigs are expected to develop, with
low-end MVFR likely at CMX and IWD, and IFR expected at SAW by
Thursday morning.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 345 AM EDT THU SEP 24 2020

...The main period of concern will be early next week with models
advertising a fall storm....

Northeast winds of around 20 knts over the west will persist
through today as a weak low pressure passes to the south. A few
25 kts gusts are possible on the west half today. Winds weaken
tonight into Friday but southerly flow returns late Friday night
with winds of 20-25 kts. Light winds are expected again on
Saturday before the shift west 20-25 kts behind a cold front on
Sunday. Models suggest a strong storm system is a possibility
early next week, although the details (including exact timing) are
not yet clear. For now, best to be on alert for potential
stronger winds early next week that could reach gale force if a
stronger solution is realized. Anomalously cold air for this time
of year will then move in for the middle of next week, leading to
more periods of stronger winds. &&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JP
LONG TERM...NL
AVIATION...JLB
MARINE...NL
Hazardous weather outlook, Sep 24, 4:36 AM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
436 AM EDT Thu Sep 24 2020

MIZ001>007-009>014-084-085-250845-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
436 AM EDT Thu Sep 24 2020 /336 AM CDT Thu Sep 24 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

There is a chance for a few thunderstorms today, mainly south.

There is a moderate to high swim risk for the Lake Superior
beaches of Marquette County today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms Friday night into Saturday,
and then again Saturday night into Sunday. Additional thunderstorms
may be possible early next week.

There is a high swim risk for the Lake Superior beaches of
Schoolcraft County Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-250845-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
436 AM EDT Thu Sep 24 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday night into Saturday,
and then again Saturday night into Sunday. Additional
thunderstorms may be possible early next week.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-250845-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
436 AM EDT Thu Sep 24 2020 /336 AM CDT Thu Sep 24 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday night into Saturday, and
then again Saturday night into Sunday. Additional thunderstorms
may be possible early next week.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

NJL

In the hours before

Special weather statement, Sep 24, 1:43 AM EDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Marquette MI
1243 AM CDT Thu Sep 24 2020

MIZ009-010-240630-
Gogebic MI-Iron MI-
1243 AM CDT Thu Sep 24 2020

...STRONG STORM MOVING INTO SOUTHEAST GOGEBIC AND IRON COUNTIES...

At 1242 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Phelps, or 12 miles west of Iron River, moving
east at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Iron River, Stambaugh, Caspian, Gaastra, Tamarack Lake, Hagerman
Lake, Gibbs City, Golden Lake and Mineral Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4625 8902 4626 8863 4599 8862 4599 8866
      4602 8869 4602 8878 4603 8884 4613 8907
      4616 8922 4618 8925
TIME...MOT...LOC 0542Z 269DEG 23KT 4612 8890

JP

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 9:45 PM EDTSpecial Weather StatementMQTDickinson45 min
Sep 24, 1:43 AM EDTSpecial Weather StatementMQTIron47 min
Sep 24, 10:40 AM EDTSmall Craft AdvisoryMQT9 hr

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.